[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Health Agencies Update
July 26, 2006

Medication Errors

JAMA. 2006;296(4):384. doi:10.1001/jama.296.4.384-a

The US Food and Drug Administration and the Institute for Safe Medication Practices have launched a campaign to reduce medication mistakes caused by the use of unclear medical abbreviations. More than 7000 deaths occur in the United States each year due to medication errors, including mix-ups in prescribing and administering drugs (http://www.nap.edu/books/0309068371/html/).

This new campaign hopes to eliminate the use of potentially confusing abbreviations, symbols, and dose designations in various forms of medical communication. For example, the abbreviation IU (for international units) can be mistaken for IV (for intravenous) or the number ten, and large doses without properly placed commas can be misread. A full list of error-prone terms and abbreviations can be found at http://www.ismp.org/PDF/ErrorProne.pdf.

First Page Preview View Large
First page PDF preview
First page PDF preview
×